Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 30, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Nov 24, 2021, 3:29 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 25, 2021, 3:37 AM HST. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2021, 3:29 PM HST (01:29 UTC)
- In effect from
- Nov 25, 2021, 3:37 AM HST
- Expired
- Nov 27, 2021, 3:25 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WHHW40 PHFO 250129 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 329 PM HST Wed Nov 24 2021 ...HIGH SURF ADVISORY FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... .A new northwest swell will fill in tonight, peak on Thursday, then lower Friday and Saturday. HIZ001-003-006-007-017-029-037-039-040-045-047-251430- /O.NEW.PHFO.SU.Y.0030.211125T1600Z-211126T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 329 PM HST Wed Nov 24 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... * WHAT AND WHERE...Large breaking waves of 10 to 15 feet along north and west facing shores of Niihau and Kauai and along north facing shores of Oahu and Maui. Large breaking waves of 8 to 12 feet along west facing shores of Oahu and Molokai. * WHEN...From 6 AM Thursday to 6 AM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Burke
7 follow-up statements
791 WHHW40 PHFO 251337 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 337 AM HST Thu Nov 25 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Surf along exposed north and west facing shores of the smaller islands will rise to advisory levels through the day today as a northwest swell builds down the island chain and peaks. This swell will hold through Friday, then slowly ease over the weekend. HIZ001-003-006-007-017-029-037-039-040-045-047-260245- /O.EXT.PHFO.SU.Y.0030.211125T1337Z-211126T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 337 AM HST Thu Nov 25 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 12 to 18 feet along north facing shores of Niihau, Kauai, and Oahu. Surf of 10 to 15 feet for north facing shores of Molokai and Maui. Surf of 10 to 14 feet along west facing shores of Niihau and Kauai and 8 to 12 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Surf will build to these levels by daybreak today for Niihau, Kauai and Oahu, then by this afternoon for exposed north and west facing shores of Maui County. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
636 WHHW40 PHFO 260145 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 345 PM HST Thu Nov 25 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .Surf along many exposed north and west facing shores of the smaller islands will peak at advisory levels through early Friday in response to a northwest swell building down the island chain. This swell will hold through Friday and then slowly ease this weekend. HIZ001-003-006-007-017-029-037-039-040-045-047-261445- /O.CON.PHFO.SU.Y.0030.000000T0000Z-211126T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 345 PM HST Thu Nov 25 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 12 to 18 feet along north facing shores of Niihau, Kauai, and Oahu. Surf of 10 to 15 feet for north facing shores of Molokai and Maui. Surf of 10 to 14 feet along west facing shores of Niihau and Kauai and 8 to 12 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Through Friday morning or afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
589 WHHW40 PHFO 260549 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 749 PM HST Thu Nov 25 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A reinforcing northwest swell will elevate surf late tonight and maintain advisory level surf through Friday. This swell will peak late tonight into early Friday morning then steadily decline through Saturday. HIZ001-003-006-007-017-029-037-039-040-045-047-261900- /O.EXT.PHFO.SU.Y.0030.000000T0000Z-211127T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 749 PM HST Thu Nov 25 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf rising up to 15 to 20 feet tonight along exposed north facing shores then gradually steadily declining late Friday. Surf rising up to 10 to 14 feet tonight along exposed west facing shores then steadily declining late Friday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
912 WHHW40 PHFO 261404 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 404 AM HST Fri Nov 26 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A reinforcing northwest swell has arrived and will maintain advisory level surf today. This swell will peak today then steadily decline through Saturday. HIZ001-003-006-007-017-029-037-039-040-045-047-270315- /O.CON.PHFO.SU.Y.0030.000000T0000Z-211127T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 404 AM HST Fri Nov 26 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf up to 15 to 20 feet today along exposed north facing shores then steadily declining tonight. Surf up to 10 to 14 feet today along exposed west facing shores then steadily declining tonight. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
462 WHHW40 PHFO 261610 CCA CFWHFO Coastal Hazard Message...CORRECTED National Weather Service Honolulu HI 610 AM HST Fri Nov 26 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A reinforcing northwest swell has arrived and will maintain advisory level surf today. This swell will peak today then steadily decline through Saturday. HIZ001-003-006-007-017-029-037-039-040-045-047-270315- /O.COR.PHFO.SU.Y.0030.000000T0000Z-211127T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 610 AM HST Fri Nov 26 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf up to 15 to 20 feet today along exposed north facing shores, then steadily declining tonight. Surf up to 10 to 14 feet today along exposed west facing shores, then steadily declining tonight. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
719 WHHW40 PHFO 270158 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 358 PM HST Fri Nov 26 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .The northwest swell is beginning to fall as surf lowers to below advisory levels by Saturday morning. HIZ001-003-006-007-017-029-037-039-040-045-047-271500- /O.EXT.PHFO.SU.Y.0030.000000T0000Z-211127T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 358 PM HST Fri Nov 26 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * WHAT...Surf up to 15 feet tonight along exposed north facing shores with a steady decline through early Saturday. Surf up to 12 feet tonight along exposed west facing shores with a steady decline through early Saturday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...Until 6 AM HST Saturday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
409 WHHW40 PHFO 271325 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 AM HST Sat Nov 27 2021 HIZ001-003-006-007-017-029-037-039-040-045-047-271430- /O.CAN.PHFO.SU.Y.0030.000000T0000Z-211127T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 325 AM HST Sat Nov 27 2021 ...HIGH SURF ADVISORY IS CANCELLED... The northwest swell has gradually lowered overnight. Therefore, the High Surf Advisory has been cancelled. $$ Houston
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 24, 9:51 AM HST, 5 hours 38 minutes earlier.
Area forecast discussion, Nov 24, 9:51 AM HST, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 951 AM HST Wed Nov 24 2021 .SYNOPSIS... Light winds today will lead to afternoon sea breezes with some clouds and shower development over the interior of the islands. Trade winds are expected to return overnight through Friday. An increase in moisture over the eastern end of the state tonight and tomorrow will boost rainfall there, particularly over windward Big Island and east Maui. The remainder of the state will remain on the drier side with some scattered shower through the end of the week. && .DISCUSSION... This morning's satellite imagery shows dry conditions across the state with only a few showers over windward areas. Light winds this morning should turn into afternoon sea breezes with clouds and showers developing over interior and leeward areas. Any showers that do develop will be light to moderate in intensity today. Moderate trade winds will return tonight and continue through around Friday. An area of higher moisture will begin approaching the Big Island this afternoon and steadily increase overnight tonight into Thursday. At the same time, a weak upper level low will move over the Big Island on Thursday will cause the trade wind inversion to dissipate. This will allow for deeper moisture and should translate to moderate to locally heavy showers over windward Big Island and east Maui. Over the rest of the state some passing showers will be possible on Thursday, but rainfall intensities will be much lighter than windward areas of Big Island and Maui. Starting Friday a drier air mass will move into the eastern end of the state and we should see a drier than normal trade wind pattern across the state. A front passing north of the state on Saturday will cause the winds to weaken over the state. Light northeasterly winds are expected on Saturday with fair weather conditions. Winds should be light enough for localized sea breezes by midday Saturday. As this front moves northeast and away from the state, high pressure will build north of the state on Sunday. Moderate to locally breezy trade winds could return as early as Sunday. && .AVIATION... Light easterly trade winds will allow for modified sea breeze development late this morning and into the afternoon. Isolated to to scattered showers will mainly be limited to windward areas and over the higher terrain. Brief MVFR ceilings and visibility may accompany this activity, but not expecting anything widespread. No AIRMETs are currently in effect. && .MARINE... Surface high pressure is centered far northeast of the area with a ridge axis extending southwest to a position just north of Kauai. This places the area in a light to locally moderate trade wind environment. The stronger winds are around the Big Island with the lighter winds over the western waters. This overall wind pattern is expected through Saturday night. A new high will build in north of the area on Sunday with trade winds expected to increase across the entire area. A new northwest swell is expected to gradually fill in later today, peak on Thursday, then lower slowly Friday and Saturday. Open ocean swell heights are expected to peak around 8 to 9 feet. Surf heights are expected to reach low end advisory levels during the peak of the swell. A High Surf Advisory will likely be issued later today. Another similar size northwest swell is expected to fill in Saturday night, peak on Sunday, then lower slowly Monday and Tuesday. Advisory level surf is likely with this swell as well. With trade winds being on the lighter side, short period choppy surf will be rather small through Saturday with an uptrend expected beginning Sunday as trade winds increase over and upwind of the state. South facing shores will only experience small background swell energy throughout the forecast period. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Kino AVIATION...Thomas MARINE...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 9:52 AM HST | Small Craft Advisory | HFO | 30 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.